Mississippi, 2003

Flash Flood and Damaging Winds in Mississippi, August 4, 2003

August 4, 2003 · NWS JAN · 5 events in 3 counties and zones

4 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$84,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 4, 2:00 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 4, 2:00 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT MON AUG 4 2003

CONVECTION IS GETTING A LITTLE SLOWER START ACROSS OUR AREA THIS
AFTERNOON BUT LATEST LOOK AT THE RADAR INDICATES SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOPING OVER CENTRAL MISSISSIPPI. EXPECT
CONVECTION TO CONTINUE INTO THE EVENING AS OUR MOIST AIRMASS
CONTINUES TO DESTABILIZE THE REMAINDER OF THE AFTERNOON. LATEST
300MB RUC ANALYSIS HAS THE NOSE OF A JET STREAK MOVING INTO NRN
MISSISSIPPI WHICH WILL AID THE DEVELOPMENT OF SEVERE STORMS THIS
AFTN ACROSS NRN MISSISSIPPI. THE THREAT FOR SEVERE THUNDERSTORMS
SHOULD REMAIN MORE ISOLATED OVER OUR AREA. REFER TO OUR HWO FOR
ADDITIONAL INFORMATION CONCERNING THE POTENTIAL FOR SEVERE WX.

MODELS AGREE THAT THE UPPER TROUGH OVER THE ERN CONUS WILL DRIFT
EAST THROUGH WEDNESDAY AS THE CLOSED UPPER LOW OVER THE GREAT LAKES
REGION LIFTS TO THE NORTHEAST. THEY ALSO PEG A SHORTWAVE MOVING
ACROSS OUR AREA TUESDAY. DIFFERENCES OCCUR AT THE SURFACE AND THE
EVOLUTION OF A LOW PRESSURE CENTER THAT THE GFS MOVES RAPIDLY EAST
TUESDAY NIGHT WITH A TRAILING COLD FRONT INTO NRN MISSISSIPPI. WL
DOWNPLAY THE LOW BUT GO WITH A GENERAL TROUGH THAT WL RESULT IN
CONTINUED HIGHER POPS ACROSS OUR NRN COUNTIES THROUGH WEDNESDAY. THE
GFS PROGGS A STRONGER SHORTWAVE SLIDING SOUTH OVER OUR AREA LATE
THURSDAY THAT WILL DEEPEN THE UPPER TROUGH OVER US AND DRIVE THE
WEAK SFC TROUGH TO THE SOUTH INTO OUR AREA.

EXTENDED: FRI-MON THIS WEAK TROUGH WILL DRIFT SOUTH THROUGH THE AREA
FRIDAY. THE GFS PUSHES THE TROUGH TO THE COAST BY FRIDAY MORNING BUT
WL OPT FOR A SLOWER MOVEMENT AND HOLD POPS IN FOR THE WHOLE AREA
FRIDAY. DRIER AIR WILL FILTER INTO THE REGION BEHIND THE TROUGH WITH
DEW PT TEMPERATURES LOWERING INTO THE MID 60S ACROSS OUR NORTHERN
ZONES AND UPPER 60S SOUTH. ANOTHER SHORTWAVE WILL MOVE ACROSS THE
AREA SATURDAY BUT MOISTURE IS EXPECTED TO BE LIMITED AND WL LEAVE
OUT MENTION OF POPS FOR NOW. THE DRY TREND WILL LAST THROUGH SUNDAY.
YET ANOTHER SHORTWAVE WILL DROP SOUTH OVER THE AREA MONDAY. THIS
SHORTWAVE WILL TAKE A MORE SOUTHERLY TRACK OVER THE ARKLATEX REGION.
ENOUGH MOISTURE IS EXPECTED TO BE AVAILABLE TO DEVELOP A FEW STORMS
OVER OUR SE ARKANSAS COUNTIES AND LOUISIANA PARISHES SO HAVE
INTRODUCED SLGT CHC POPS IN FOR MONDAY AFTN OVER THE WESTERN PORTION
OF THE CWA.

PRELIM NUMBERS...
JAN BB 072/090 072/090 072 22342
    BBBBB 092/071 092/071 093/070 092/070 090 44332211102
MEI BB 071/090 071/090 070 22343
    BBBBB 092/070 092/068 093/067 092/068 091 43332211101

22
Hazardous weather outlook, Aug 4, 2:48 PM CST, 1 hour 57 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
052048-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
348 PM CDT MON AUG 04 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
ENTIRE AREA THIS AFTERNOON AND EVENING AND AGAIN ON TUESDAY.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE PRIMARILY NORTH OF
THE INTERSTATE 20 CORRIDOR.

A SERIES OF MID LEVEL DISTURBANCES WILL MOVE INTO THE LOWER
MISSISSIPPI RIVER VALLEY THIS AFTERNOON THROUGH TUESDAY. WITH A
MOIST AND UNSTABLE ATMOSPHERE IN PLACE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY DURING THE HEAT OF
THE DAY.  THE MID-LEVEL WIND FIELDS ASSOCIATED WITH THESE
DISTURBANCES WILL BE STRONG ENOUGH TO SUPPORT ORGANIZED
THUNDERSTORM DEVELOPMENT AND ISOLATED SEVERE WEATHER.

THIS AFTERNOON AND EVENING...THE FAVORED AREA FOR SEVERE STORMS
WILL BE EAST OF A LINE FROM GRENADA TO FOREST TO QUITMAN
MISSISSIPPI. THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORM WILL
BE DAMAGING WINDS IN EXCESS OF 60 MPH AND SMALL HAIL.  THE
THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH AFTER SUNSET.

TONIGHT AND TUESDAY...A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL
APPROACH EXTREME SOUTHEAST ARKANSAS AND NORTHERN MISSISSIPPI
EARLY TUESDAY MORNING.	THESE SHOWERS AND THUNDERSTORMS WILL
LIKELY WEAKEN AS THEY MOVE INTO THE REGION AND REDEVELOP DURING
THE DAY TUESDAY.  THE FAVORED AREA FOR SEVERE THUNDERSTORMS
DEVELOPMENT WILL BE ALONG AND NORTH OF THE INTERSTATE 20
CORRIDOR.  AGAIN...THE PRIMARY THREAT WILL BE WIND GUSTS IN
EXCESS OF 60 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 4, 3:33 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
433 PM CDT MON AUG 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    3 E TALLULAH              LA   WIND DAMAGE
08/02/03   MADISON LA                     A FEW TREES DOWN REPORTED
                                          BY MADISON LA PARISH EMA.

0728 AM    PHILADELPHIA              MS   WIND DAMAGE
08/03/03   NESHOBA                        A FEW TREES DOWN REPORTED
                                          BY NESHOBA COUNTY EMA.

0300 PM    ACKERMAN                  MS   WIND DAMAGE
08/03/03   CHOCTAW                        SEVERAL OUTAGES CAUSED BY
                                          TREE LIMBS DOWN ON POWER
                                          LINES.  REPORTED BY 4
                                          COUNTY ELECTRIC POWER
                                          ASSOCIATION.

0315 PM    STARKVILLE                MS   WIND DAMAGE
08/03/03   OKTIBBEHA                      SEVERAL OUTAGES CAUSED BY
                                          TREE LIMBS DOWN ON POWER
                                          LINES.  REPORTED BY 4
                                          COUNTY ELECTRIC POWER
                                          ASSOCIATION.

0455 PM    COLLINS                   MS   WIND DAMAGE
08/03/03   COVINGTON                      A FEW TREES DOWN REPORTED
                                          BY COVINGTON COUNTY EMA.

0515 PM                              MS   WIND DAMAGE
08/03/03   YAZOO                          A FEW LIMBS DOWN ON POWER
                                          LINES.  REPORTED BY YAZOO
                                          VALLEY ELECTRIC POWER
                                          ASSOCIATION.

0520 PM    MADISON                   MS   WIND DAMAGE
08/03/03   MADISON                        A FEW LIMBS DOWN ON
                                          POWERLINES.  REPORTED BY
                                          ENTERGY.

0530 PM    MOSELLE                   MS   WIND DAMAGE
08/03/03   JONES                          SCATTERED OUTAGES CAUSED
                                          BY TREE LIMBS DOWN ON
                                          POWER LINES.  REPORTED BY
                                          DIXIE ELECTRIC POWER
                                          ASSOCIATION.

0530 PM    VICKSBURG                 MS   WIND DAMAGE
08/03/03   WARREN                         MANY CUSTOMERS WITHOUT
                                          POWER DUE TO TREE LIMBS
                                          DOWN ON POWER LINES.
                                          SOME WIND DAMAGE TO POWER
                                          POLES AS WELL.  ABOUT
                                          17,000 CUSTOMERS WITHOUT
                                          POWER IN SERVICE AREA
                                          OVER WEEKEND.  REPORTED
                                          BY ENTERGY.

0550 PM    CLINTON                   MS   WIND DAMAGE
08/03/03   HINDS                          TREE LIMBS DOWN ON POWER
                                          LINES.  REPORTED BY
                                          ENTERGY.

0610 PM    JACKSON                   MS   WIND DAMAGE
08/03/03   HINDS                          SEVERAL OUTAGES CAUSED BY
                                          TREE LIMBS DOWN ON POWER
                                          LINES.  REPORTED BY
                                          ENTERGY.

0650 PM                              MS   WIND DAMAGE
08/03/03   RANKIN                         FEW OUTAGES CAUSED BY
                                          LIMBS DOWN ON POWER LINES
                                          IN SOUTHERN PART OF
                                          COUNTY.  REPORTED BY
                                          SOUTHERN PINE ELECTRIC
                                          POWER ASSOCIATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Neshoba

When
August 4, 4:45 PM CST
Where
Neshoba County, 8 mi N of Philadelphia
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.883, -89.117

A few trees were blown down.

Thunderstorm Wind, Neshoba

When
August 4, 5:30 PM CST
Where
Neshoba County, House
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.633, -89.000

A few trees were blown down.

Flash Flood, Lowndes

When
August 4, 7:00 PM CST to 8:00 PM CST
Where
Lowndes County, Columbus
Property damage
$80,000
Reported by
NEWSPAPER
Coordinates
33.473, -88.443 (the zone’s center; the record gives no point)

Heavy rains caused portions of Lee Middle School to flood. Several inches of water covered the lowest floor of the school and damaged several rooms. In addition, several streets were flooded around town.

Thunderstorm Wind, Lowndes

When
August 4, 8:30 PM CST
Where
Lowndes County, New Hope
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.467, -88.317

A few trees were blown down.

Thunderstorm Wind, Oktibbeha

When
August 4, 10:35 PM CST
Where
Oktibbeha County, 7 mi SW of Starkville
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.400, -88.917

A few large limbs were blown onto powerlines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379000, 5379001, 5379004, 5379002, 5379003.